Being switched from Kaletra and Truvada combo to Atripla
Jul 14, 2011
I was placed on a combo of Kaletra and Truvada ( I don't know the chemical names or what part they play)within the first year after being diagnosed (my cd4 count dropped 700 to 400) 6 yrs ago. My doctor is now switching me from the Kaletra/ Truvada combo to one a day Atripla, I have had some wasting in the face and legs on the combo... now I am afraid of what will happen next. I am 47 yrs old. What changes should I expect or fear?
Response from Dr. Pierone
Hello, and thanks for posting.
Atripla is a combination of Truvada and Sustiva, so the new regimen is essentially a substitution of Sustiva for Kaletra. Since Kaletra tends to have more side effects than Sustiva, in a general sense, the switch is reasonable. But there are no studies that I am aware of that suggest this change would improve facial or body wasting. Since protease inhibitors like Kaletra may increase body fat, to some extent they may mitigate the development of superficial fat loss. But the trade-off is accumulation of visceral fat which has been linked to increased cardiovascular risk.
Truvada is less likely to cause lipoatrophy (fat wasting) compared with some of the older nucleoside reverse transcriptase inhibitors. However, there is an association with wasting with this class of medications.
There is an interest in antiretroviral regimens that do not include nucleosides or protease inhibitors, but limited studies have been undertaken so far. I have treated patients with Sustiva/Isentress or Intelence/Isentress and seen maintenance of viral suppression. Whether combinations like these will limit progression of lipoatrophy or lipohypertrophy is not known.
Stay tuned and hopefully some better answers will be generated from ongoing research.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Probability Of Getting AIDS From Vaginal Sex Without Condom
- Is Fever A Symptom Of Acute HIV Infection?
- What Are The Chances Of Getting AIDS From Sex With A Prostitute?
- Diarrhea After Deep Kissing Worried I Have HIV
- Floaters After Mutual Masturbation Worried I Have HIV
- Flu Symptoms After Sex With Hooker Condom Broke Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.